Atropa belladonna is a poisonous plant that can cause anticholinergic effects when ingested. Roots, leaves, and fruits of the plant contain the alkaloids atropine, hyoscyamine, and scopolamine, which can lead to an anticholinergic toxidrome; however, not all characteristics of the toxidrome are necessarily present in each case of poisoning. We present an infant who suffered serious seizures after ingestion of a homeopathic agent containing A. belladonna. The 20-day-old infant arrived at the emergency department with fever and generalized seizures for 30 minutes, 2 hours after ingesting the correct dose of a homeopathic medication agent used for infantile colic. The patient was treated with intravenous benzodiazepines and antibiotics after a full sepsis work up; all the laboratory results were normal and the fever resolved after several hours. The infant recovered fully with normal neurological function and a normal electroencephalogram. This infant probably manifested what is known as the central anticholinergic syndrome. We discuss his presentation and review of the literature on this topic.
1Department of Pediatrics, Division of Pediatric Emergency Medicine, Dana's Children Hospital, Tel-Aviv, Israel;
2Division of Clinical Pharmacology and Toxicology, Ichilov Hospital, University of Tel Aviv, Tel-Aviv, Israel;
3Department of Pediatrics, Division of Pediatric Emergency Medicine, University of Toronto, Toronto, Ontario, Canada; and
4Division of Clinical Pharmacology and Toxicology, The Hospital for Sick Children, University of Toronto, Toronto, Ontario, Canada.
Address for correspondence: Department of Pediatrics, Division of Pediatric Emergency Medicine, Dana-Dwek Children Hospital, Sackler School of Medicine, Tel Aviv University, 6 Weizman Street, Tel-Aviv 64239, Israel. E-mail: firstname.lastname@example.org
The authors have no conflicts of interest to declare.